Evidence map›Paper›PMID 30783075›Full record

ArticleThe American journal of case reports2019

Nasogastric Tubes Can Cause Intramural Hematoma of the Esophagus.

Toru Yamada, Yasuaki Motomura, Eiji Hiraoka, Aki Miyagaki, Juichi Sato

Open access · hybridAbstract readCase Reports
In one paragraph

Article in The American journal of case reports, 2019. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 5 papers.

0numbers the graph read from it
0cells of the map it votes in
5citing papers in PubMed
1.5field-weighted citation impact, top 18% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

5 citing papers in PubMed, 12 citations in OpenAlex.

  1. Article
  2. Submucosal hemorrhage of the esophagus: a case report.General thoracic and cardiovascular surgery cases · 2024
    Article
  3. Article
  4. Article
  5. A case of spontaneous esophageal submucosal hematoma.Clinical journal of gastroenterology · 2022
    Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors at 1 institution in 1 country.

Toru YamadaDepartment of General Medicine/Family and Community Medicine, Nagoya University Graduate School of Medicine, Nagoya, Aichi, Japan.
Yasuaki MotomuraDepartment of Gastroenterology, Tokyo Bay Urayasu Ichikawa Medical Center, Urayasu, Chiba, Japan.
Eiji HiraokaDepartment of Internal Medicine, Tokyo Bay Urayasu Ichikawa Medical Center, Urayasu, Chiba, Japan.
Aki MiyagakiDepartment of Gastroenterology, Tokyo Bay Urayasu Ichikawa Medical Center, Urayasu, Chiba, Japan.
Juichi SatoDepartment of General Medicine/Family and Community Medicine, Nagoya University Graduate School of Medicine, Nagoya, Aichi, Japan.
Nagoya University · JP

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

BACKGROUND Intramural hematoma of the esophagus (IHE), a rare manifestation of acute mucosal injuries of the esophagus, can be caused by trauma such as endoscopic surgeries. Coagulation disorders increase the risk of IHE. The most common location of IHE is in the distal esophagus. The characteristic clinical triad of manifestations comprises acute retrosternal pain, odynophagia or dysphagia, and hematemesis. It is important to distinguish IHE from other acute conditions such as acute coronary syndrome, aortic dissection, and pulmonary embolism. CASE REPORT An 84-year-old male was scheduled for coil embolization for an endoleak after endovascular aneurysm repair. For this reason, he was taking aspirin and warfarin. A nasogastric tube had been inserted during surgery and subsequently removed without any problems reported. Postoperatively, he experienced chest pain and hematemesis of sudden onset. Urgent esophagogastroduodenoscopy demonstrated a large, dark red, non-pulsatile, submucosal, esophageal mass in the area of the mid-esophagus with a little oozing. He was diagnosed as having an IHE; other possible diagnoses were excluded by contrast-enhanced computed tomography and aortography. He was treated with fasting, a proton pump inhibitor, and cessation of anti-thrombotic drugs; he recovered completely. The bleeding spot in the esophagus was in the area of the mid-esophagus, which was around the second natural constriction site. It was possible that the nasogastric tube had contact with the esophageal wall at this second natural constriction, and caused intramural esophageal bleeding. CONCLUSIONS Nasogastric tubes are not generally recognized as a cause of IHE. However, they can cause them, especially when a patient is taking anti-thrombotic drugs.

Indexed as

Aged, 80 and overAnticoagulantsAspirinEsophageal DiseasesHematomaHumansIntubation, GastrointestinalMalePlatelet Aggregation InhibitorsWarfarinAnticoagulantsAspirinPlatelet Aggregation InhibitorsWarfarin

Identifiers

PMID30783075
PMCPMC6394141
OpenAlexW2915817911

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.